Q. Since 1995, I have been taking calcium supplements to keep my bones strong. I was shocked and surprised when an ultrasound done on my clavicles for deltoid pain revealed calcium deposits! Are my calcium supplements responsible?

A. This question should have a simple, straightforward answer. Unfortunately, it does not.

For about a decade, epidemiologists have been warning that calcium supplements may contribute to the risk of heart attacks and strokes (Heart, June 2012; BMJ, April 19, 2011).

However, more recent studies do not confirm this link (Clinical Pharmacology and Therapeutics, February 2020).

One long-term study found that people who get ample calcium from their diet may be protected from cardiovascular disease (Journal of the American Heart Association, Oct. 11, 2016). People who took supplements, on the other hand, were more likely to develop coronary artery calcification.

A recent review concluded, “calcium is a double-edged sword, which may be both potentially crucial and perilous” (Clinical Interventions in Aging, Nov. 28, 2018). Getting the balance just right may be trickier than most people realize.

Q. I stopped taking my statin about six months ago because it was causing a lot of muscle pain. I started by cutting my pill in half, but that didn’t work. I had begun taking CoQ10 before I quit the statin and have continued it since then.

I am feeling better, but my progress has been slow. Some days, I still suffer from bouts of pain that feel like the worst case of the flu you can imagine. However, at least I have good and bad days. That is much better than the constant pain I suffered for many years.

I take a multivitamin along with the CoQ10 every day. It is my hope that the pain will diminish further with time. I started taking a supplement that has turmeric in it, and that seems to help as well. My memory and cognitive abilities are much improved over what they were when I was taking the statin.

A. Statin-type cholesterol-lowering drugs such as atorvastatin, rosuvastatin and simvastatin are very effective at lowering LDL cholesterol. They can, however, cause muscle pain. There is even a name for this common complication: statin-associated muscle symptoms, SAMS.

Although many readers report that taking the supplement Coenzyme Q10 (CoQ10) helps ease this pain, a meta-analysis did not support this benefit (Atherosclerosis, April 2020). On the other hand, a literature review suggests that antioxidants and nutrients, particularly caffeine, vitamin E and turmeric, may help reduce oxidative stress in the brain and slow the progression of dementia (Journal of Alzheimer’s Disease Reports, June 16, 2020). This may explain why your mental acuity seems to be improving.

You can learn more about the pros and cons of statins as well as other approaches to improving cardiac health in our eGuide to Cholesterol Control and Heart Health. This online resource may be found in the Health eGuides section at www.PeoplesPharmacy.com.

Q. I have used K-Y Jelly to moisturize my nose for years. I recently saw a question about using petroleum jelly, which is not safe for your lungs.

K-Y works great. It is water soluble and a lifesaver if you suffer from dry nose. I just apply with a cotton swab and get instant relief.

A. K-Y Jelly is water-based, so it should be safer than petrolatum products. A saline gel is also a safe, effective nasal moisturizer.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website:

www.PeoplesPharmacy.com.

— King Features

Recommended for you